Management of Severe Clostridium difficile-Associated Diarrhea
Stanford Multidisciplinary Seminars
- 105 Downloads
Presentation and Evolution of Two Cases
An 84-year-old woman was brought to the emergency department by paramedics because of weakness and near syncope after several days of severe abdominal cramps and watery diarrhea, reduced oral intake, and progressive orthostatic dizziness. The patient had been discharged from the hospital 10 days ago, after successful treatment of pneumonia with broad-spectrum antibiotics. Her past medical history consisted of chronic interstitial lung disease, pulmonary hypertension, and bilateral mastectomies for breast cancer. Because of increasingly severe and diffuse abdominal pain, dyspnea, septic shock, and eventually respiratory failure, she was intubated and admitted to the intensive care unit where she had a fever of 100.5°F, pulse 110, and blood pressure 110/35 mmHg on low-level vasoactive medications. Her examination revealed decreased breath sounds bilaterally and a diffusely tender and distended abdomen with hypoactive bowel sounds....
KeywordsVancomycin Metronidazole Interstitial Lung Disease Percutaneous Endoscopic Gastrostomy Pseudomembranous Colitis
- 2.Kuijper EJ, Coignard B, Tüll P, ESCMID Study Group for Clostridium difficile; EU Member States; European Centre for Disease Prevention and Control. Emergence of Clostridium difficile-associated disease in North America and Europe. Clin Microbiol Infect. 2006;12(6):2–18. doi: 10.1111/j.1469-0691.2006.01580.x.PubMedCrossRefGoogle Scholar
© Springer Science+Business Media, LLC 2009